Alert archive / West Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 33, NWS Charleston, WV
NWS Charleston, WV issued this flash flood warning at Jul 4, 2019, 1:35 PM EDT for Barbour County, West Virginia. It was in force for 115 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 4, 2019, 1:35 PM EDT (17:35 UTC)
- Expired
- Jul 4, 2019, 3:30 PM EDT
- In force
- 115 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Flood severity
- None
County Barbour County, WV
The radar
The Pittsburgh radar (KPBZ), 155 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 5.6 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1002 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 30 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
630
WGUS51 KRLX 041735
FFWRLX
WVC001-041930-
/O.NEW.KRLX.FF.W.0033.190704T1735Z-190704T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Charleston WV
135 PM EDT Thu Jul 4 2019
The National Weather Service in Charleston West Virginia has issued a
* Flash Flood Warning for...
Eastern Barbour County in northeastern West Virginia...
* Until 330 PM EDT.
* At 133 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen with an additional inch possible. Flash flooding is
expected to begin shortly across portions of the warned area.
* Some locations that may experience flooding include...
Philippi, Belington and Nestorville.
This includes the following streams and drainages...
Beaver Creek, Jimmy Run, Claylick Run, Teter Creek, Bills Creek,
Cunningham Run, Flat Run, Glady Creek, Raccoon Creek, Anglins Run,
Big Run, Leading Creek, Wolf Run, Bonica Run, Mill Creek, Laurel
Creek, Mill Run, Big Cove Run, Hunter Fork, Sandy Creek and Tygart
Valley River.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Stay away or be swept away. River banks and culverts can become
unstable and unsafe.
Flooding is occurring or is imminent. It is important to know where
you are relative to streams, rivers, or creeks which can become
killers in heavy rains. Campers and hikers should avoid streams or
creeks.
If you are in the warned area move to higher ground immediately.
&&
LAT...LON 3920 7983 3916 7983 3913 7984 3911 7982
3909 7986 3898 7989 3899 7993 3918 8003
3928 7986 3927 7985 3925 7985 3924 7981
3922 7981
$$
HART1 follow-up statement
281
WGUS71 KRLX 041923
FFSRLX
Flash Flood Statement
National Weather Service Charleston WV
323 PM EDT Thu Jul 4 2019
WVC001-041933-
/O.EXP.KRLX.FF.W.0033.000000T0000Z-190704T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Barbour WV-
323 PM EDT Thu Jul 4 2019
...THE FLASH FLOOD WARNING FOR EASTERN BARBOUR COUNTY WILL EXPIRE AT
330 PM EDT...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
LAT...LON 3920 7983 3916 7983 3913 7984 3911 7982
3909 7986 3898 7989 3899 7993 3918 8003
3928 7986 3927 7985 3925 7985 3924 7981
3922 7981
$$
MEKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Jul 4, 11:15 AM EDT, 2 hours 20 minutes earlier.
Area forecast discussion, Jul 4, 11:15 AM EDT, 2 hours 20 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
1115 AM EDT Thu Jul 4 2019
.SYNOPSIS...
Very warm and humid weather stays with us for much of the rest
of the week, with the daily chance for mainly afternoon and
evening showers and thunderstorms.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1045 AM Thursday...
Expanded watch to include Greenbrier Valley zone in Pocahontas
County.
Remnant broad circulation from the MCV a couple of days ago was
situated near the Tri-State this morning and slowly moving
northeast. This will provide the primary focus for afternoon
convection. This will also serve to create just enough southerly
llvl flow for orographically enhanced convection across the
mountains. It is here where convection will initially develop...
with an increasing flash flood threat as the afternoon
progresses and cells hug the ridges. Outflow boundaries may
promote addition development across the adjacent northern
Lowland counties. Heavy rain parameters remain in place with
little flow through the column, a decent warm cloud depth,
corfidi vectors less than 5 kts, and PWATs around 1.75 inches.
Elsewhere, isolated to scattered convection will develop this
afternoon with the best chances tied close to the remnant
circulation. As it tracks into central WV, ongoing convection
across the northern mountains should be further enhanced into
perhaps the early evening.
As of 230 AM Thursday...
With plenty of moisture over the area, expect scattered showers
and thunderstorms today and tonight, more numerous during the
afternoon and evening hours.
Precipitable water in the soundings this afternoon and evening
showing 1.5 to 2 inches with storm movement expected to remain
slow. With many areas already wet from thunderstorms on Tuesday
and Wednesday, concerned that some of those areas could see
flooding this afternoon and evening. Will expand the Flash Flood
Watch across the northern counties and down the mountains to
around Beckley.
&&
.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 300 AM Thursday...
Starting off for Friday a surface high and the Bermuda High
will continue to pump in moisture out of the southeast and
Atlantic Ocean while an upper level trough crosses over the
area. This will provide an ideal environment to ignite some
convection especially when daytime heating is at its maximum.
Most of the parameters are in place for the main threat to be
flooding issues although strong gusty winds are potential with
any storms that may develop. A key ingredient for possible
flooding issues and heavy rain will be present with skinny
modest CAPE profiles around the area and sticking around into
Saturday.
PWATs are going to continue to measure in around 2 inches which
are at the climatological maximums for this time of year as well
as 2 standard deviations above normal. The entire column will
be plenty moist and weak upper level flow will help slower
moving cells train over the area. We are in an moderate risk for
excessive rainfall over the eastern half of WV into Saturday and
our flood watch goes for most of Friday. With most areas at
relatively low flash flood guidance, the area will be primed
for flooding into the weekend. Heavy downpours can create
localized flooding issues potentially anywhere near low lying
and poor drainage spots.
On Saturday a surface low will approach and create more
unsettled weather and the potential for more flooding issues
with showers and thunderstorms for most of the day until the
system exits overnight. Expect things to taper off and with
only chances of showers and storms exist through Sunday as high
pressure will build in.
&&
.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 310 AM Thursday...
For Monday high pressure will continue to build in from Canada
and a broad upper level ridge parks over the middle of the
country. This will help keep unsettled weather away from the
area for most of the time. Temperatures will remain slightly
above normal through this period so there is still a chance for
showers and storms during afternoons hours especially in higher
terrain. However, mostly fair weather will dominate until at
least the middle of the work week and possible longer.
&&
.AVIATION /15Z THURSDAY THROUGH MONDAY/...
As of 530 AM Thursday...
After patchy dense fog burns off, a cumulus deck can be
expected today. Showers and thunderstorms will become more
numerous in the afternoon and evening hours.
Areas that receive rainfall today could develop patchy dense fog
tonight. Showers and thunderstorms remain a possibility through
the night.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z FRIDAY...
FORECAST CONFIDENCE: Medium to High.
ALTERNATE SCENARIOS: Timing of fog dissipating could vary.
Timing of showers and thunderstorms could vary.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02
EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22
CRW CONSISTENCY M M M H H H H H H H H H
HTS CONSISTENCY M M M H H H H H H H H H
BKW CONSISTENCY M M M H H H H H H H H H
EKN CONSISTENCY M M H H H H H H H H H M
PKB CONSISTENCY M M M H H H H H H H H H
CKB CONSISTENCY M M H H H H H H M H H H
AFTER 12Z FRIDAY...
Brief IFR possible in scattered showers and thunderstorms the
weekend.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...Flash Flood Watch through Friday evening for WVZ006>011-014-
017>020-028>032-039-040-515>526.
OH...Flash Flood Watch through Friday evening for OHZ066-067-075-
076-083>087.
KY...None.
VA...None.
&&
SYNOPSIS...RPY/JZ
NEAR TERM...RPY/30
SHORT TERM...JZ
LONG TERM...JZ
AVIATION...RPYHazardous weather outlook, Jul 4, 11:10 AM EDT, 2 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1110 AM EDT Thu Jul 4 2019 OHZ066-067-075-076-083>087-WVZ006>011-014-017>020-028>032-039-040- 515>526-051515- Perry-Morgan-Athens-Washington-Jackson OH-Vinton-Meigs-Gallia- Lawrence OH-Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Putnam-Wirt- Calhoun-Ritchie-Doddridge-Braxton-Gilmer-Lewis-Harrison-Taylor- Upshur-Barbour-Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 1110 AM EDT Thu Jul 4 2019 ...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY EVENING... This Hazardous Weather Outlook is for southeast Ohio and much of West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Localized flash flooding is also possible Saturday and Sunday, especially in areas that receive multiple rounds of thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. KYZ101>103-105-VAZ003-004-WVZ005-013-015-016-024>027-033-034-051515- Greenup-Carter-Boyd-Lawrence KY-Dickenson-Buchanan-Wayne-Lincoln- Kanawha-Roane-Mingo-Logan-Boone-Clay-McDowell-Wyoming- 1110 AM EDT Thu Jul 4 2019 This Hazardous Weather Outlook is for northeast Kentucky, southwest Virginia, and portions of central West Virginia, southern West Virginia and western West Virginia. .DAY ONE...This Afternoon and Tonight. Localized flash flooding is possible, especially in areas that received significant rainfall Tuesday and Wednesday. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Localized flash flooding is possible through the weekend, especially in areas that receive multiple rounds of thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
In the hours before
Local storm report, Jul 4, 11:23 AM EDT, 2 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1123 AM EDT THU JUL 04 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM HEAVY RAIN 1 NE BECKLEY JUNCTION 37.77N 81.19W
07/03/2019 M3.53 INCH RALEIGH WV COUNTY OFFICIAL
AMOUNT MEASURED AT BECKLEY SANITARY BOARD NETWORK
BETWEEN APPROX 630PM AND 830PM. HEAVIEST RAINFALL PERIOD
RESULTED IN 1.56 INCHES IN 30 MINUTES, WITH 2.60 INCHES
IN ONE HOUR
&&
EVENT NUMBER RLX1901818
HARTSpecial weather statement, Jul 4, 12:05 PM EDT, 1 hour 30 minutes before
Special Weather Statement
National Weather Service Charleston WV
1205 PM EDT Thu Jul 4 2019
WVZ523>526-041700-
Southeast Pocahontas-Northwest Randolph-Northwest
Pocahontas-Southeast Randolph-
1205 PM EDT Thu Jul 4 2019
...PERIODS OF HEAVY STORMS WILL AFFECT RANDOLPH AND NORTHEASTERN
POCAHONTAS COUNTIES, INCLUDING PERSONS PARTICIPATING IN OUTDOOR
RECREATIONAL ACTIVITIES...
At 1201 PM EDT, scattered thunderstorms with heavy rainfall were
developing across Randolph and Pocahontas counties, generally moving
northeast at 15 mph.
Lightning and periods of very heavy rainfall will likely accompany
many of these storms.
Locations impacted include...
Elkins, Cass Scenic Railroad, Greenbank, Mill Creek, Dailey, Beverly,
Durbin, Womelsdorf (Coalton), Huttonsville, Montrose, Harman,
Laneville, Pheasant Run, Dunmore, Arbovale, Cheat Bridge, Dryfork,
Bartow, Glady and Boyer.
If you are on or near area rivers and lakes, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to travel across
flooded roads. Find alternate routes. It takes only a few inches of
swiftly flowing water to carry vehicles away.
Do not drive your vehicle into areas where the water covers the
roadway. The water depth may be too great to allow your car to cross
safely. Move to higher ground.
LAT...LON 3892 7937 3893 7945 3890 7945 3889 7952
3884 7954 3878 7951 3866 7960 3867 7962
3862 7962 3849 7970 3836 7973 3832 7980
3827 7979 3823 7986 3878 8012 3895 8008
3897 7990 3912 7982 3904 7977 3896 7935
TIME...MOT...LOC 1601Z 231DEG 15KT 3870 7993
HARTThe office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 4, 12:05 PM EDT | Special Weather Statement | RLX | Randolph | 55 min |
| Jul 4, 2:11 PM EDT | Flash Flood Warning | RLX | Randolph | 2 hr |
| Jul 4, 2:13 PM EDT | Flash Flood Warning | RLX | Randolph | 2 hr |
| Jul 4, 2:24 PM EDT | Flash Flood Warning | RLX | Nicholas, Webster | 3 hr |
| Jul 4, 2:44 PM EDT | Flash Flood Warning | RLX | Harrison, Taylor | 3 hr |
Nearby
Flash Flood Warnings in West Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.